Skip to content
Accessible Unlicensed Requires Authentication Published by De Gruyter December 10, 2020

Divisible extension of probability

Roman Frič, Peter Eliaš and Martin Papčo
From the journal Mathematica Slovaca


We outline the transition from classical probability space (Ω, A, p) to its "divisible" extension, where (as proposed by L. A. Zadeh) the σ-field A of Boolean random events is extended to the class 𝓜(A) of all measurable functions into [0,1] and the σ-additive probability measure p on A is extended to the probability integral ∫(·) dp on 𝓜(A). The resulting extension of (Ω, A,p) can be described as an epireflection reflecting A to 𝓜(A) and p to ∫(·) dp.

The transition from A to 𝓜(A), resembling the transition from whole numbers to real numbers, is characterized by the extension of two-valued Boolean logic on A to multivalued Łukasiewicz logic on 𝓜(A) and the divisibility of random events: for each random event u ∈ 𝓜(A) and each positive natural number n we have u/n ∈ 𝓜(A) and ∫(u/n) dp = (1/n) ∫u dp.

From the viewpoint of category theory, objects are of the form 𝓜(A), morphisms are observables from one object into another one and serve as channels through which stochastic information is conveyed.

We study joint random experiments and asymmetrical stochastic dependence/independence of one constituent experiment on the other one. We present a canonical construction of conditional probability so that observables can be viewed as conditional probabilities.

In the present paper we utilize various published results related to "quantum and fuzzy" generalizations of the classical theory, but our ultimate goal is to stress mathematical (categorical) aspects of the transition from classical to what we call divisible probability.

  1. (Communicated by Mirko Navara)


The authors are indebted to the referee for valuable suggestions to improve the original text.


[1] BABICOVÁ, D.: Probability integral as a linearization Tatra Mt. Math. Publ. 72 (2018), 1–15.Search in Google Scholar

[2] BABICOVÁ, D.—FRIČ, R.: Real functions in stochastic dependence Tatra Mt. Math. Publ. 74 (2019), 17–34.Search in Google Scholar

[3] BUGAJSKI, S.: Statistical maps I. Basic properties Math. Slovaca 51 (2001), 321–342.Search in Google Scholar

[4] BUGAJSKI, S.: Statistical maps II. Operational random variables Math. Slovaca 51 (2001), 343–361.Search in Google Scholar

[5] DVUREČENSKIJ, A.—PULMANNOVÁ, S.: New Trends in Quantum Structures Kluwer Academic Publ. and Ister Science, Dordrecht and Bratislava, 2000.Search in Google Scholar

[6] DVUREČENSKIJ, A.—PULMANNOVÁ, S.: Conditional probability on σ-MV-algebras Fuzzy Sets and Systems 155 (2005), 102–118.Search in Google Scholar

[7] ELIAŠ, P.—FRIČ, R.: Factorization of observables Internat. J. Theoret. Phys. 56 (2017), 4073–4083.Search in Google Scholar

[8] FRIČ, R.: Remarks on statistical maps and fuzzy (operational) random variables Tatra Mt. Math. Publ. 30 (2005), 21–34.Search in Google Scholar

[9] FRIČ, R.: Extension of domains of states Soft Comput. 13 (2009), 63–70.Search in Google Scholar

[10] FRIČ, R.: On D-posets of fuzzy sets Math. Slovaca 64 (2014), 545–554.Search in Google Scholar

[11] FRIČ, R.: Product of measurable spaces and applications Tatra Mt. Math. Publ. 74 (2019), 47–56.Search in Google Scholar

[12] FRIČ, R.—PAPČO, M.: A categorical approach to probability Studia Logica 94 (2010), 215–230.Search in Google Scholar

[13] FRIČ, R.—PAPČO, M.: On probability domains Internat. J. Theoret. Phys. 49 (2010), 3092–3100.Search in Google Scholar

[14] FRIČ, R.—PAPČO, M.: On probability domains IV Internat. J. Theoret. Phys. 56 (2017), 4084–4091.Search in Google Scholar

[15] GUDDER, S.: Fuzzy probability theory Demonstratio Math. 31 (1998), 235–254.Search in Google Scholar

[16] KOLMOGOROV, A. N.: Grundbegriffe der Wahrscheinlichkeitsrechnung Springer, Berlin, 1933.Search in Google Scholar

[17] KROUPA, T.: Conditional probability on MV-algebras Fuzzy Sets and Systems 149 (2005), 369–381.Search in Google Scholar

[18] LOÉVE, M.: Probability Theory D. Van Nostrand, Inc., Princeton, New Jersey, 1963.Search in Google Scholar

[19] MESIAR, R.: Fuzzy sets and probability theory Tatra Mt. Math. Publ. 1 (1992), 105–123.Search in Google Scholar

[20] NAVARA, M.: Probability theory of fuzzy events In: Fourth Conference of the European Society for Fuzzy Logic and Technology (EUSFLAT 2005) and Eleventh Rencontres Francophones sur la Logique Floue et ses Applications (E. Montseny, P. Sobrevilla, eds.), Barcelona, Spain, 2005, pp. 325–329.Search in Google Scholar

[21] PAPČO, M.: On measurable spaces and measurable maps Tatra Mt. Math. Publ. 28 (2004), 125–140.Search in Google Scholar

[22] RIEČAN, B.—MUNDICI, D.: Probability on MV-algebras In: Handbook of Measure Theory (E. Pap., ed.), Vol. II, North-Holland, Amsterdam, 2002, pp. 869–910.Search in Google Scholar

[23] ZADEH, L. A.: Probability measures of fuzzy events J. Math. Anal. Appl. 23 (1968), 421–427.Search in Google Scholar

Received: 2019-06-28
Accepted: 2020-04-22
Published Online: 2020-12-10
Published in Print: 2020-12-16

© 2020 Mathematical Institute Slovak Academy of Sciences